Nebraska, 2005

Hail in Nebraska, August 3, 2005

August 3, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 1:55 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED AUG 03 2005

.DISCUSSION...
FORECAST CHALLENGES WILL PRIMARILY BE IN THE SHORT TERM WITH
THUNDERSTORMS TONIGHT AND THURSDAY AND POSSIBLY LINGERING INTO
FRIDAY NIGHT SOUTH.

THE LATEST SUBJECTIVE SFC ANALYSIS HAD SFC LOW PRES OVER SE
SD...WITH A PRE-FRONTAL TROF WEST OF OFK AND E OF ONL...AND THE
CDFNT FROM CNTRL MN THRU SE SD INTO WRN NEB. SFC DEWPOINTS WERE IN
THE 70S IN THE VICINITY OF THE SFC LOW.  AHEAD OF THE SFC
TROF...TEMPERATURES HAD WARMED INTO THE LOWER 90S. THE WATER VAPOR
STLT PICS AND THE UA CHARTS HAD MONSOONAL MOISTURE FROM MEXICO
STREAMING NE ACRS THE SW U.S. INTO THE ROCKIES AND NRN PLAINS AND
AROUND THE MID LEVEL HIGH INTO NW MO AND NE KS.  A WEAK SHORTWAVE
TROF WAS OVER IA...COMBINED WITH WAA THERE HAS BEEN AN AREA OF
PERSISTENT CLDS AND SOME ELEVATED -TSRA.  THE NEXT SHORTWAVE TROF
STRETCHED FROM MN ACRS SD.  THE AREA HAS BEEN ACTIVE WITH THE
AVAILABILITY OF MOISTURE...STEEP LAPSE RATES AND UVV.  THE MAIN MID
LEVEL TROF WAS FM ALBERTA TO OREGON.

TONIGHT...EXPECT DESTABILIZATION TO CONTINUE IN THE WRM SECTOR AND
COMBINATION OF SHORTWAVE TROF...RIGHT REAR ENTRANCE PORTION OF JET
AND MOISTURE/INSTABILITY TO INCREASE TSRA IN NRN PORTIONS OF THE
FCST AREA.  BULK OF PRECIPITATION ALONG AND NORTH OF THE COLD FRONT
AND HAVE LIKELY OR HIGHER POPS N THIS EVENING...THEN MORE CHC OR SCT
POPS S OF OFK.  LATER TONIGHT...BROUGHT LIKELY POPS FARTHER
SOUTH...AND CHC POPS THRU ALL BUT THE FAR S.  0-6KM MEAN WIND SW TO
NE... WITH STORM MOTION PER FCST SOUNDINGS MORE FM WEST. 0-6KM SHEAR
IN THE 30-50KT RANGE NORTH INTO NCNTRL ZONES OVERNIGHT AND THIS
WOULD ASSIST STRONGER TSRA CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.  SPC HAS THIS AREA IN SLIGHT RISK THRU 12Z THUR.
COOLER TEMPS APPEARED TO LAG A BIT...THUS LOWS TONIGHT IN THE 60S N
AND LOWER 70 S.  SFC FNT TO BE GOING THRU FNB BY 12Z AND LINGERING
CLDS AND CHC PRECIP TO HOLD TEMPS DOWN.  FOR NOW HAVE UPR 70S TO
LOWER 80S...HOWEVER...ANY THICKER CLDS COULD HOLD TEMPS BACK
FURTHER.  THE GFS/NEW NAM AND CANADIAN SEEM TO HOLD ON TO THE PRECIP
FOR THU...THUS HAVE INCLUDED SOME MENTION THUR...AND GRADUALLY GETS
PUSHED FARTHER S INTO KS AND MO.

SFC HIGH BUILDS IN FOR THUR NIGHT AND FRI.  THE NAM KEEPS THE FCST
AREA DRY...WHILE THE GFS IS IS A LITTLE DIRTIER...WITH SOME WAA
PRECIP TRYING TO DEVELOP NEAR THE KS BORDER.  AS THE NAM MAY BE A
LITTLE TOO QUICK IN SUPPRESSING THE MOISTURE S AND THERE IS SOME
LIFT WITH THE TAIL END OF THE MID LEVEL TROF SWINGING THRU...ADDED A
SLIGHT CHC FAR S TO MATCH UP WITH EAX/TOP.  COOLER LOWS MOSTLY IN
THE 50S STILL LOOK REASONABLE WITH HIGHS FRI MOSTLY IN THE LOWER
80S.  FRI NIGHT INTO SAT...THE LOW LEVEL JET INCREASES AND THERE IS
SOME RH RETURN AND A WEAK WAVE IN NW FLOW.  AT THIS TIME...LEFT THE
FCST DRY...ALTHOUGH WILL NEED TO MONITOR THIS AS SOME ISOLATED
POTENTIAL INTO SUN.  EXTENDED FCST STILL HAS 90S SUN-WED AND MAINLY
DRY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, Aug 3, 4:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED AUG 3 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...MAINLY NORTH OF
A LINE FROM COLUMBUS TO HARLAN IOWA. THE MAIN HAZARDS FROM
THE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN.

A COLD FRONT OVER NORTHEAST NEBRASKA LATE THIS AFTERNOON WILL
MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT. A DOME OF HOT AIR IS IN
PLACE AHEAD OF THE FRONT SO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY BEHIND THE COLD FRONT. SCATTERED THUNDERSTORMS MAY
CONTINUE INTO THURSDAY MORNING OVER PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

FOBERT

In the hours before

Special weather statement, Aug 3, 6:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 PM CDT WED AUG 3 2005

NEZ011-012-015>018-030>034-042>044-040700-

...SEVERE THUNDERSTORM WATCH 700 HAS BEEN ISSUED UNTIL 2 AM CDT...

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT AND DODGE

SMITH

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
August 3, 8:00 PM CST
Where
Cedar County, 3 mi NE of Coleridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.533, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473518.